Utah, 2006

Drought in Utah, April 1 to 30, 2006

April 1 to 30, 2006 · NWS GJT · 7 events in 7 counties and zones

Water supply concerns continued across eastern Utah due to previous years of prolonged drought. as well as below normal snowpack across the La Sal and Abajo Mountains of southeast Utah.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Water supply concerns continued across eastern Utah due to previous years of prolonged drought. as well as below normal snowpack across the La Sal and Abajo Mountains of southeast Utah. The east central part of the state remained under abnormally dry conditions, while moderate drought conditions continued to plague areas near the Four Corners. For a continuation on this drought situation please see the May 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 7:37 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 31, 7:37 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
737 PM MST FRI MAR 31 2006

.UPDATE...LOW LEVEL MOISTURE CREEPING UP THIS EVENING WITH MOST SFC
OBSERVATIONS NOW IN THE MID 20S TO LOWER 30 DEGREE RANGE. UPSTREAM
RADARS INDICATING QUITE A BIT OF ACTIVITY AND SFC OBS CLICKING OFF
MEASURABLE PRECIP ACROSS MUCH OF SW UTAH. APPROACHING 90 KT JET
STREAK AND WEAK WIGGLE IN THE UPPER LEVELS WL ALLOW MORE WIDESPREAD
PRECIP TO DEVELOP ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO LATE
TONIGHT. AS A RESULT...HAVE INCREASED POPS SIGNIFICANTLY OVER THIS
REGION AND BUMPED SNOWFALL AMOUNTS UP SLIGHTLY OVER THE SAN JUANS AND
PORTIONS OF THE CENTRAL COLORADO MOUNTAINS. HAVE LEFT ALL HIGHLIGHTS
AS IS FOR NOW...BUT MAY NEED TO HOIST WINTER HIGHLIGHTS OVER THE
NORTHWEST SAN JUANS AND POSSIBLY THE GRAND MESA LATER TONIGHT AS THIS
SYSTEM MOVES THROUGH. STILL TIME AS HEAVIEST PRECIP FOR THESE LOCALES
WL LIKELY HOLD OFF UNTIL FLOW SWITCHES TO A MORE WESTERLY COMPONENT
SATURDAY AFTERNOON AND THE CONVECTION FACTOR COMES INTO PLAY.
REMAINDER OF THE FCST IS ON TRACK ATTM. COLTON

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...THE 18Z GFS/NAM ARE IN CLOSER
AGREEMENT WITH THE GFS INCREASING ITS QPF IN THE SOUTHERN ZONES AND
THE NAM DECREASING THE DEPTH OF THE COLD CORE PASSING SATURDAY
NIGHT.

TONIGHT: 310K SFC ISENTROPIC UPGLIDE BEFORE MIDNIGHT GIVES WAY TO
WEAK COLD ADVECTION AFTER MIDNIGHT. OROGRAPHICS IN MOIST (4
G/KG AT 700MB) S-SW FLOW TO BE THE PRIME SNOW PRODUCER AFTER
MIDNIGHT. WITH 700MB TEMPS AROUND -2C...SNOW LEVEL TO DROP TO AROUND
7500 FT IN THE SOUTH TONIGHT BUT MOST SNOW ACCUMULATION WILL BE 8KFT
OR SLIGHTLY HIGHER. SNOW RATIOS OF 8:1.

SATURDAY: COLD ADVECTION DESTABILIZES THE ATMOSPHERE AS FLOW VEERS
TO SW-W THRU THE DAY. ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY
POSSIBLE IN THE AFTERNOON AND 700 TEMPS LOWERING TO -3C WILL LOWER
SNOW LEVEL TO 7500FT OR SO...BRIEFLY LOWER IN CONVECTION. SNOW
ADVISORIES WILL LIKELY BE RAISED FOR MUCH OF THE CENTRAL AND
NORTHERN MTNS.

SATURDAY NIGHT-SUNDAY: NW FLOW FAVORS THE NORTHERN MTNS. COLD CORE
BRUSHES THE NORTH WITH 700 TEMPS LOWERING TO 7C AND SNOW RATIOS
UP 12 OR 14:1. SUBSIDENCE INVERSION LIMITS UNSTABLE LAYER BY SUNDAY
AFTERNOON FOR AN END TO THIS STORM.  RAMEY

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...LITTLE CHANGE INDICATED
IN MED RANGE MODELS AS PROGRESSIVE FLOW PATTERN CONTINUES. 12Z GFS80
RUN DID SHOW UPPER LOW MID-WEEK  NOW TRACKING FURTHER NWRD THRU
WYOMING. SHIFTED POPS A LITTLE TO REFLECT THIS TREND. EXPECT TEMPS TO
HOVER NEAR NORMAL SUNDAY NIGHT THROUGH TUESDAY WITH A DIP TO BELOW
NORMAL READINGS FOR THE REMAINDER OF NEXT WEEK.

SUNDAY NIGHT-MONDAY NIGHT...RIDGE LINE SHIFTS EWRD ACROSS THE CWA
BY EARLY MONDAY WITH WINDS ALOFT BACKING TO THE SOUTHWEST. THIS FLOW
WILL INTENSIFY WITH TIME AND BRING INCREASING MSTR TO THE REGION.
FOR THE MOST PART PCPN WILL HOLD OFF UNTIL LATE MONDAY NIGHT WHEN
DYNAMIC FORCING AND MSTR WILL INCREASE ENUF TO SUPPORT SCATTERED
SHOWERS OVR ERN UTAH AND NW COLORADO.

TUESDAY-FRIDAY...PCPN INCREASES AND BECOMES MORE WIDESPREAD TUESDAY
AS STRONG DOUBLE BARREL LOW BEGINS TO MOVE THRU CA. STRONG SOUTHERLY
FLOW AND ASSOCIATED BAROCLINIC ZONE MOVING INTO UTAH WILL INCREASE
CHANCE OF SHOWERS. WOULD NOT BE SURPRISED TO SEE SOME LTG STRIKES...
BUT WILL NOT INTRODUCE THEM INTO THE GRIDS QUITE YET. THE UPPER LOW
THEN CROSSES THE NWRN CORNER OF OUR CWA WEDNESDAY BRINGING THE
HIGHEST CHANCES OF PCPN. RESIDUAL SHOWERS WILL LAST INTO THURSDAY AS
TROF LINE PASSES AND UNSTABLE NW FLOW PRODUCES ADDITIONAL PCPN MAINLY
OVR THE MTNS. A DIRTY RIDGE OF HIGH PRESSURE BUILDS FRIDAY WITH NWRLY
FLOW CONTINUING BUT TRANSITIONING TO DRIER REGIME.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY MIDNIGHT TONIGHT THROUGH 6 PM SATURDAY ZONE 19
       ABOVE 8000 FEET ELEVATION.
.UT...SNOW ADVISORY MIDNIGHT TONIGHT THROUGH 6 PM SATURDAY ZONE 28
       ABOVE 8000 FEET ELEVATION.

&&

JOE/MC/JDC
Hazardous weather outlook, Mar 31, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI MAR 31 2006

COZ001>014-017>023-UTZ022>025-027>029-011400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR SNOW WILL DEVELOP OVER THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO LATE TONIGHT...WITH THE BEST COVERAGE OVER THE
SOUTHWEST SAN JUAN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOUNTAIN SNOW...WITH THE CHANCE FOR VALLEY RAIN OR SNOW WILL CONTINUE
THROUGH SATURDAY NIGHT. SOME SNOW SHOWERS MAY LINGER THROUGH SUNDAY
MORNING OVER THE NORTHERN MOUNTAINS. SNOW WILL DEVELOP OVER THE
MOUNTAINS OF NORTHEAST UTAH ON TUESDAY...THEN SPREAD TO THE OTHER
MOUNTAIN AREAS BY WEDNESDAY. THE CHANCE FOR SNOW OR MIXED RAIN AND
SNOW WILL SPREAD TO THE VALLEYS BY WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
YOU ARE ENCOURAGED TO PHONE IN SNOW REPORTS TO THE GRAND JUNCTION
FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503029, 5503030, 5503031, 5503032, 5503033, 5503034, 5503035.